Wisconsin, 2021

Damaging Winds in Wisconsin, December 15, 2021

December 15, 2021 · NWS GRB · 6 events in 5 counties and zones

A historical event unfolded across the central United States on Friday (12/15) as a strong storm system tracked across the central Plains and through the Upper Mississippi Valley. Record warmth was observed across the state of Wisconsin ahead of this system, as temperatures soared into the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A historical event unfolded across the central United States on Friday (12/15) as a strong storm system tracked across the central Plains and through the Upper Mississippi Valley. Record warmth was observed across the state of Wisconsin ahead of this system, as temperatures soared into the 60s.

A weakening line of severe thunderstorms tracked across central Wisconsin during the late evening hours, producing damaging winds before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 15, 5:51 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 15, 5:51 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
551 PM CST Wed Dec 15 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 251 PM CST Wed Dec 15 2021

Decided to extend the Dense Fog Advisory until 9pm for the snow
covered portion of the forecast area as visibility is still only a
few hundred feet in most areas. The fog should mix out as a line
of convection moves across the area during the middle and late
evening hours ahead of a strong cold front.

The line of showers and thunderstorms is likely to produce wind
gusts of 60 mph or more. The winds aloft are so strong that it is
not out of the question for some winds to exceed 70 mph. After the
front moves through strong gradient winds are likely to produce wind
gusts of 40 to 60 mph for several hours late tonight and early Thursday.
Utilities may have some significant tree and power line damage in some
areas.

The winds will slowly diminish Thursday, but will still gust to 40 or
50 mph during the morning hours. Temperatures will rise this evening
to record levels in many areas this evening, then fall later tonight
and during the day Thursday.

.LONG TERM...Thursday Night Through Wednesday
Issued at 251 PM CST Wed Dec 15 2021

After all the action occurring in the short term forecast, the
extended period is by contrast a much quieter period.

The extended period will start off with a period of dry conditions
Friday before another weak shortwave moves across the region
Saturday morning. With ongoing CAA during this period, colder and
dry air will lack significant moisture and lift to produce much
more than a quick dusting of snow. High temperatures to start the
weekend will be mainly in the 20s Friday, and teens to lower 20s
on Saturday.

Surface high pressure returns for Saturday night through Sunday,
and will linger on through the remainder of the period. There is a
clipper system that will cross north of us around the middle of
next week, but no precipitation is expected in Wisconsin at this
time. Therefore, most of the extended forecast is dry, excepting
Saturday. Temperatures will remain fairly close to normal, ranging
from the lower 20s to lower 30s through the extended.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 546 PM CST Wed Dec 15 2021

Challenging conditions for flying are expected
through Thursday. IFR ceilings and/or visibilities and areas of
dense fog are expected through the evening hours, with low level
wind shear expected as evidenced by KGRB VWP.

Scattered showers and thunderstorms will move across the area
this evening ahead of a cold front. The winds aloft are
exceptionally strong, so even shower activity could produce
surface wind gusts of 50 knots or more.

Strong southwest sustained winds of 20 to 30 knots with gusts to
50 knots are expected behind the front later tonight through
midday Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 9 AM CST Thursday
for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.

Dense Fog Advisory until 9 PM CST this evening for WIZ005-
010>013-018>022-030-031-035-036-040-050-073-074.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Dec 15, 2:56 PM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
256 PM CST Wed Dec 15 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-162100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
256 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Dense fog will result in hazardous travel conditions through the
evening hours, especially for areas that still have snow on the
ground in central and northern Wisconsin.

An approaching cold front will produce a line of showers and
thunderstorms this evening. Some could produce damaging wind
gusts of 60 to 70 mph. There is a small chance of tornadoes,
especially in central Wisconsin.

After the thunderstorms go by, an intensifying low pressure system
will produce strong winds after midnight, with gusts of 50 to 70
mph. Damage to trees and powerlines will occur, likely resulting
in power outages over parts of the area. Ice shoves are possible
on the eastern shore of Lake Winnebago.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Strong gusty west winds will continue on Thursday, with the highest
gusts occurring early in the day. Travel will remain hazardous for
high profile vehicles, especially on north to south oriented roads.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay peak wind gusts and any reports of
damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-162100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
256 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

A storm warning is in effect after 9 pm for southwest storm force
gusts to near 60 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Southwest to west storm force gusts to near 60 knots are expected
Thursday morning, easing to gale force gusts in the afternoon. A
Storm Warning remains in effect through noon Thursday.

RDM/Uhlmann

In the hours before

Local storm report, Dec 15, 6:46 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
646 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             2 W MANITOWOC           44.07N 87.69W
12/15/2021  M0.25 INCH       MANITOWOC          WI   PUBLIC

&&

The radar

The La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
December 15, 9:37 PM CST to 9:39 PM CST
Where
Marathon County, 0.69 mi S of Colby
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
44.910, -90.300

Thunderstorm winds uprooted several trees, lifted a shed from its foundation, and caused damage to a garage and house in Colby. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
December 15, 10:10 PM CST to 10:12 PM CST
Where
Marathon County, 2.13 mi NNW of Marathon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -89.840

Thunderstorm winds downed several trees in Marathon City. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Wood

When
December 15, 10:14 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.400, -89.840

A thunderstorm wind gust of 69 mph was measured at the Wisconsin Rapids airport.

Thunderstorm Wind, Waushara

When
December 15, 10:23 PM CST to 10:25 PM CST
Where
Waushara County, 0.69 mi S of Plainfield
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.210, -89.480

Thunderstorm winds downed several trees, power poles, and power lines in Plainfield. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Portage

When
December 15, 10:25 PM CST to 10:27 PM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.510, -89.560

Thunderstorm winds downed trees and a power pole as well as producing extensive damage to a house. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Oneida

When
December 15, 10:50 PM CST to 10:52 PM CST
Where
Oneida County, 0.48 mi E of Pelican Lake
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.500, -89.110

Thunderstorm winds downed trees and power lines in Pelican Lake. The time of this event is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989392, 989393, 989397, 989394, 989395, 989396.